Alert archive / Iowa / Wind Chill Advisories in 2008
Wind Chill Advisory 12, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Dec 20, 2008, 3:48 AM CST for 24 counties in Iowa. It took effect at Dec 20, 2008, 6:00 PM CST. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2008, 3:48 AM CST (09:48 UTC)
- In effect from
- Dec 20, 2008, 6:00 PM CST
- Expired
- Dec 22, 2008, 4:00 AM CST
- In force
- 34 hr
- Issued by
- NWS Des Moines, IA
All 24 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 20, 3:20 AM CST, 28 minutes earlier.
Area forecast discussion, Dec 20, 3:20 AM CST, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 AM CST SAT DEC 20 2008 .SHORT TERM...TODAY INVERTED SFC TROUGH EXTENDS FROM LOW IN WESTERN KS UP THE GREAT PLAINS AT THIS HOUR...WITH A 500 MB LOW APPROACHING FROM SOUTHERN CANADA. AS THE MID-LEVEL LOW MOVES INTO NORTH DAKOTA THROUGH THE DAY THE SFC TROUGH WILL BE PUSHED EASTWARD...WITH GOOD LIFT AND MOISTURE PRODUCING SNOW OVER THE UPPER MIDWEST. BULK OF THE SNOW IN OUR AREA WILL BE ACROSS THE NORTH...WITH LIGHTER AMOUNTS CENTRAL AND SOUTH. MORE SIGNIFICANTLY...AN ARCTIC HIGH SPILLING OVER THE HIGH PLAINS AND INTO THE MIDWEST THIS AFTERNOON WILL RESULT IN A WIND SURGE ON THE BACK SIDE OF THE INVERTED TROUGH...HAVING THE SENSIBLE EFFECT OF A COLD FRONT WITH A GOOD PUSH OF WIND BEHIND IT. BETWEEN THE 2 TO 4 INCHES OF SNOW THAT WILL FALL ACROSS THE NORTH TODAY AND THE 7 TO 12 INCHES THAT WAS RECEIVED IN THE SAME AREA THURSDAY NIGHT/FRIDAY MORNING...THERE WILL BE A LOT OF SNOW TO BLOW AROUND ONCE THE WINDS PICK UP DURING THE MID/LATE AFTERNOON HOURS. BECAUSE EXPECTED NEW SNOW AMOUNTS ARE BELOW WARNING CRITERIA AND LOWERED VSBYS IN BLOWING SNOW ARE NOT EXPECTED TO BE PREVAILING 1/4SM OR LESS...HAVE OPTED TO ISSUE A WINTER WEATHER ADVISORY FOR THE NORTH/NORTHWEST TODAY. WHILE BLIZZARD CONDITIONS ARE POSSIBLE IN THIS AREA BEFORE 00Z...IT IS LIKELY THAT THEY WILL NOT BE WIDESPREAD. AS FAR AS THE BEGINNING TIME OF THE ADVISORY IT IS SOMEWHAT ARBITRARY BECAUSE SNOW WILL BE BEGINNING IN OUR NORTHWEST WITHIN THE NEXT COUPLE OF HOURS...BUT IT WILL BE LIGHT AND NOT BEGIN TO ACCUMULATE APPRECIABLY UNTIL LATER IN THE MORNING...WITH THE WIND SURGE/BLOWING SNOW NOT COMING INTO PLAY UNTIL AFTER NOON. WILL TAKE A KIND OF MIDDLE GROUND BETWEEN THESE EFFECTS WITH AN ADVISORY BEGINNING AT 9 AM. THAT WILL GIVE PEOPLE A COUPLE OF HOURS TO GET AROUND WHILE THE SNOW AND WINDS ARE RELATIVELY LIGHT BEFORE THE ADVISORY KICKS IN. CONDITIONS WILL WORSEN TONIGHT AS TEMPERATURES PLUMMET AND WINDS GRADUALLY INCREASE FURTHER AND OVER A WIDER AREA. .LONG TERM...TONIGHT THRU FRIDAY ANY SNOWFALL WL TAPER OFF TO FLURRIES AND/OR A FEW SNOW SHOWERS THIS EVENING AS FORCING PASSES TO THE EAST. INITIAL SURGE OF COLD AIR BEHIND FRONT WL SEE FIRST SURGE OF WINDS ACRS THE CWA. MAY SEE A LULL IN THE VERY STRONG WINDS FOR A PERIOD THIS EVENING WITH CONDITIONS NOT AS BAD. HOWEVER...A SECONDARY SURGE OF ARCTIC AIR WL PUSH IN LATE TONIGHT INTO SUNDAY MORNING WITH VERY STRONG NORTHWEST WINDS. SOUNDINGS INDICATE A 3-4KFT MIXED LAYER WITH WINDS INCREASING TO 50KTS+ AT TOP WITH 30-35KTS AT THE SFC BY 12Z ON SUNDAY AT KMCW. GIVEN THE FOOT OF SNOW IN NORTHERN IA ALONG WITH THE NEW SNOW FROM TODAY AND THESE STRONG WINDS. HAVE OPTED FOR A BLIZZARD WARNING ACRS THE FAVORED FLAT/OPEN TERRAIN OF NORTH CENTRAL IA TONIGHT INTO SUNDAY. EXPECT WORST CONDITIONS FROM 3 AM EARLY SUNDAY MORNING TO 3 PM ON SUNDAY AFTERNOON WHEN WINDS SHOULD BE THE STRONGEST. VISIBILITIES LIKELY BE NEAR ZERO DURING THIS TIME WITH SUBSTANTIAL DRIFTING OF SNOW ACRS HIGHWAYS WITH TRAVEL EXTREMELY DIFFICULT IF NOT IMPOSSIBLE. WIND CHILLS WILL ALSO BE BITTERLY COLD WITH VALUES FROM -25 TO -40 BELOW ZERO. JUST SOUTH AND EAST OF THIS WARNING AREA...HAVE ISSUED A BLIZZARD WATCH. THIS AREA WAS SOMEWHAT OF A TRANSITION LOCATIONS FROM MIXED PCPN TO SNOW DURING THE LAST STORM. THERE IS GENERALLY 4 TO 6 INCHES OF SNOW COVER BUT IT IS A BIT HEAVIER/CRUSTY. REMAINDER OF CENTRAL AND SOUTHERN IA HAD PRIMARILY FZRA/IP FROM LAST EVENT AND EXPECT LITTLE ADDITIONAL SNOW TODAY...THEREFORE BLOWING SNOW MUCH MORE LIMITED. HOWEVER...WIND CHILLS WILL BE VERY COLD IN THESE LOCATIONS AND HAVE GONE WITH AN ADVISORY FROM I80 CORRIDOR ON SOUTH FROM TONIGHT INTO SUNDAY FOR PROLONGED PERIOD OF BITTERLY COLD WIND CHILLS. THE WINDS ARE FORECAST TO BEGIN SUBSIDING ON SUNDAY EVENING AS HIGH PRESSURE BUILDS INTO THE STATE. TEMPS ON SUNDAY NIGHT WILL BE WELL BELOW ZERO WITH MOST LOCATIONS FROM -10 TO -20 FOR AIR TEMPS AS SKIES CLEAR AND WINDS SUBSIDE. WL SEE WAA BEGIN ON MONDAY AS SOUTHERLY WINDS DEVELOP IN RESPONSE TO INCREASING THICKNESSES AS WESTERN TROF DEEPENS. INITIAL SHORTWAVE ON MONDAY NIGHT ALONG WITH STRONG LOW LEVEL JET AND INCREASING MOISTURE HELP TO PRODUCE SOME LGT SNOW ACRS CNTRL/NORTHERN IA BY LATE MONDAY NIGHT. THE THREAT OF PCPN WL PERSIST INTO TUESDAY AND TUESDAY NIGHT AS SOUTHWEST FLOW PERSIST AHEAD OF AN EJECTING SHORTWAVE. SOME ACCUMULATING SNOWS MAY ONCE AGAIN VISIT THE STATE...ESPECIALLY THE SOUTHEAST HALF. LITTLE CHANGE IN THE FORECAST BEYOND THIS POINT AS COLD WEATHER PERSISTS. && .AVIATION...20/06Z CIGS REMAIN MAINLY IN THE MVFR RANGE...WITH A FEW IFR OBSERVATIONS ACROSS WESTERN SOUTHERN IOWA. EXPECT THE MVFR/LOCAL IFR CONDITIONS TO CONTINUE THROUGH THE ENTIRE TAF PERIOD. UPPER LEVEL WAVE NEARING THE AREA...WITH SNOW APPROACHING EASTERN SOUTH DAKOTA. THIS SNOW WILL CONTINUE TO SPREAD EASTWARD IMPACTING MAINLY KFOD...KMCW...AND KALO BY MID/LATE MORNING INTO THE AFTERNOON HOURS. CHANCE FOR BRIEF PERIODS OF IFR/LIFR VSBYS WITH THE SNOW...WITH THE BEST CHANCE AT KMCW SO HAVE INCLUDED A TEMPO GROUP FOR THOSE CONDITIONS THERE. OTHERWISE BIG ISSUE WILL BE THE STRONG AND GUSTY NORTHWEST WINDS EXPECTED BEHIND THE ARCTIC COLD FRONT BY THIS AFTERNOON INTO TONIGHT. THIS WILL REDUCE VSBYS ACROSS THE NORTHERN TAF SITES WHERE CONSIDERABLE AMOUNT OF SNOW FELL YESTERDAY AND THE NEW SNOW IS EXPECTED. THEREFORE ANTICIPATE VSBYS DROPPING INTO THE IFR/LIFR CATEGORY INTO TONIGHT...AND HAVE HIGHLIGHTED THIS WITH ONLY A 1SM MENTION AT THIS TIME. HOWEVER IT IS HIGHLY LIKELY THAT NEAR BLIZZARD CONDITIONS WILL BE PRESENT ACROSS NORTHERN IOWA...SO THE TAF SITES MAY SEE VSBYS REDUCED TO A QUARTER MILE OR LESS AT TIMES SATURDAY NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY ALONG AND NORTH OF A LINE FROM SAC CITY TO WEBSTER CITY AND HAMPTON 9 AM TO 6 PM TODAY. BLIZZARD WARNING ALONG AND NORTH OF A LINE FROM SAC CITY TO WEBSTER CITY AND HAMPTON 6 PM SATURDAY TO 6 PM SUNDAY. BLIZZARD WATCH ALONG THE HIGHWAY 30 CORRIDOR AND WATERLOO AREA 6 PM SATURDAY TO 6 PM SUNDAY. WIND CHILL ADVISORY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR 6 PM SATURDAY TO 6PM SUNDAY. && AVIATION/SHORT TERM...LEE LONG TERM...COGIL
Hazardous weather outlook, Dec 19, 3:46 PM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 346 PM CST FRI DEC 19 2008 IAZ004>007-015>017-023>028-033>039-044>050-202200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 346 PM CST FRI DEC 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY ALONG AND NORTH OF HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL SNOW IS EXPECTED SATURDAY. ACCUMULATIONS WILL RANGE FROM NEAR 4 INCHES ALONG THE MINNESOTA BORDER TO 2 INCHES NEAR THE HIGHWAY 30 CORRIDOR. THE BIGGER HOWEVER WILL LIKELY BE BLOWING AND DRIFTING SNOW OF THE SNOW SATURDAY NIGHT AND SUNDAY. AS THE SYSTEM PULLS AWAY...A NORTHWEST WIND WILL INCREASE SHARPLY REACHING SUSTAINED SPEEDS OF 25 TO 35 MPH ALONG WITH HIGHER GUSTS. THE WIND COMBINED WITH FRESH SNOW COVER MAY PRODUCE NEAR BLIZZARD CONDITIONS. HAZARDOUS WIND CHILLS MAY ALSO DEVELOP SUNDAY NIGHT AS AN ARCTIC SURGE OF COLD AIR PUSHES INTO CENTRAL IOWA. TEMPERATURES WILL BE NO BETTER THAN THE SINGLE DIGITS ABOVE AND BELOW ZERO SATURDAY NIGHT AND SUNDAY...AND THE SINGLE DIGITS AND TEENS BELOW ZERO SUNDAY NIGHT. THESE BITTERLY COLD TEMPERATURES WILL COMBINE WITH THE WINDS TO GENERATE WIND CHILLS FROM 20 BELOW TO 35 BELOW ZERO. A WINTER STORM WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOW ACCUMULATIONS ARE ALWAYS ENCOURAGED AND APPRECIATED. IAZ057>062-070>075-081>086-092>097-202200- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 346 PM CST FRI DEC 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STORM SYSTEM PASSING TO THE NORTH WILL BRING THE POTENTIAL FOR SOME LIGHT SNOW TO THE AREA SATURDAY. SNOWFALL AMOUNTS ARE EXPECTED TO BE AN INCH OR LESS. AFTER THE STORM PASSES... A NORTHWEST WIND WILL INCREASE TO 15 TO 30 MPH SATURDAY NIGHT AND SUNDAY WITH HIGHER GUSTS. THIS MAY CAUSE SOME BLOWING AND DRIFTING SNOW THOUGH CONDITIONS ARE NOT EXPECTED TO REACH BLIZZARD CRITERIA. AN ARCTIC PUSH OF COLD AIR WILL MOVE INTO THE AREA ON SUNDAY. HIGHS WILL ONLY BE IN THE SINGLE DIGITS ABOVE ZERO AND THIS COMBINED WITH THE WIND WILL CREATE WIND CHILLS FROM 15 TO 20 BELOW ZERO. HAZARDOUS WIND CHILLS MAY ALSO DEVELOP. TEMPERATURES WILL BE NO BETTER THAN THE SINGLE DIGITS AND TEENS BELOW ZERO SUNDAY NIGHT. THESE BITTERLY COLD TEMPERATURES WILL COMBINE WITH THE WINDS TO GENERATE WIND CHILLS FROM 20 BELOW TO 30 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOW ACCUMULATIONS ARE ALWAYS ENCOURAGED AND APPRECIATED. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:48 AM CST | Blizzard Watch | DMX | Black Hawk, Boone, Bremer, Butler, Carroll, Crawford and 6 more | 11 hr |
| Dec 20, 3:48 AM CST | Blizzard Warning | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 21 more | 38 hr |
| Dec 20, 3:48 AM CST | Winter Weather Advisory | DMX | Audubon, Calhoun, Carroll, Cass, Cerro Gordo, Crawford and 15 more | 14 hr |
Nearby
Wind Chill Advisories in Iowa, 2008Every wind chill advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.